Study: Baldness Drug May Lead to Long-Term Sexual Dysfunction

  • Share
  • Read Later
Frank and Helena/Cultura via Getty Images

The prescription drug finasteride, marketed as Propecia and Proscar by Merck, may cause side effects like low libido and inability to orgasm in men who use the medication to battle hair loss, and those symptoms may persist even after stopping the drug, according to a new study to be published in the Journal of Sexual Medicine.

“Reversible” symptoms of sexual dysfunction are known side effects of finasteride — as is indicated on the drug’s label — but the new survey of 76 men aged 21 to 46 found that sexual problems including erectile dysfunction and premature ejaculation lasted at least three months after men stopped taking the pill. (More on Time.com: You May Be Less Bald Than You Think)

Lead researcher Dr. Michael Irwig of George Washington University’s medical school told AOL Health:

“Three months was the minimum, but some of these guys had sexual symptoms for years, some … for five to 10 years after. These were young guys with no medical problems, no psychiatric problems, who happened to develop these side effects.”

Among the study participants, some of whom had taken finasteride for just a few days, 94% said they experienced low sexual desire, 92% reported low sexual arousal, 92% developed erectile dysfunction and 69% had trouble having orgasm.

Participants had taken finasteride for 28 months on average, and reported sexual problems for an average 40 months, but the study author said that 10% of the surveyed men had used the drug for less than a month. (More on Time.com: Plastic Surgery Isn’t Just for Women Anymore)

The medication carries a warning about persistent sexual dysfunction, along with potential psychological problems, in the U.K. and Sweden. But U.S. labeling doesn’t contain such warnings.

“It’s obviously having some effect on the brain,” Irwig told AOL Health. “It’s messing up different hormonal pathways.”

Related Links:

Can Your Mate’s Voice Be a Clue to Potential Cheating?

The Secrets to Long Life: Worry, Work Hard and Marry Well (If You’re a Man)

1 comments
NaughtyNeighbour
NaughtyNeighbour

This is just clickbait. Shame on you Time. The study is not about ALL men who take finasteride, it only studied 71 men who *reported problems* with the drug. Hardly relevant.


The Time article links to the *source* article, which was:
http://www.aolhealth.com/2011/03/18/men-report-sexual-impairment-after-using-common-hair-loss-drug/
But that redirects to Huffington Post now.
However it's still on archive.org from 2011:
http://web.archive.org/web/20110322025154/http://www.aolhealth.com/2011/03/18/men-report-sexual-impairment-after-using-common-hair-loss-drug/

On that page, it says they interviewed 71 men "who had taken Propecia or Proscar and reported new sexual side effects after they started the drugs". So it's a "self-selecting cohort". The survey is limited to men who report problems (and only 70, which I doubt is a significant number - they don't say how many men take the drug globally). Then it says 92% reported this, 69% reported that. So that's not the same at 92% of all men who take finasteride. It's 92% of 70 men who already have issues with it.

So there's no indication, at least here, of how common issues are with everyone taking it. On top of that "psychological issues" is a murky topic. Some say people can get psychological issues from smoking marijuana - others say
marijuana just triggers what was already there. It could be the same for this.

One must do a little digging sometimes with these clickbait articles. The days of decent Journalism in magazines are long gone it seems.